Hail, Finney
- When
- July 14, 4:30 AM CST
- Where
- Finney County, 0.54 mi W of Garden City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -100.880
A weak short wave trough was moving across the area during the early morning and produced showers and thunderstorms. A few of the storms became marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak short wave trough was moving across the area during the early morning and produced showers and thunderstorms. A few of the storms became marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 2:11 AM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 311 AM CDT THU JUL 14 2016 .SYNOPSIS... Issued at 247 AM CDT Thu Jul 14 2016 West-northwesterly mid to high level flow, a stalled out frontal boundary, moist low level upslope flow on the cool side of the front and plenty of instability is a prescription for periodic thunderstorm clusters in the summer. This pattern will continue through Friday before upper level ridging builds across the central plains. && .SHORT TERM...(Today and tonight) Issued at 247 AM CDT Thu Jul 14 2016 Thunderstorms will be ongoing across central and parts of southwest Kansas this morning as weak shortwave trough passes. There could be a rejuvenation of storms this afternoon if the lower levels recover from this morning's stabilizing cool thunderstorm outflow. If surface based thunderstorms develop with daytime heating, then these could be severe with very large hail and possibly even a tornado or two based on the strongly veering wind profile. However, there is tremendous uncertainty in this scenario and much more will be known by mid-morning as overnight thunderstorms die off. Highs today are problematic due to uncertainty with degree of cool thunderstorm outflow this morning. Highs should be mostly in the 80s, with some readings near 90 along the Oklahoma state line where the affects of morning convection will be less. .LONG TERM...(Friday through Wednesday) Issued at 247 AM CDT Thu Jul 14 2016 Another thunderstorm cluster is possible Friday evening as west- northwesterly mid level flow persists. These could be severe as well but the details of this event will be strongly modulated by what happens with the lower level airmass leading up to Friday. A warming trend can be expected with highs climbing well into the 90s for the weekend with very small chances for thunderstorms Saturday. Next week looks mainly dry with temperatures from 95 to 100 degrees just about every day. Some readings over 100 degrees are possible later next week after the ground dries out well from previous rains and humidity levels gradually go down. However, given the relative wetness we have seen this spring and early summer, reaching well over 100 degrees may continue to be hard to obtain in places like Dodge City and Garden City unless we can achieve over a solid week without rainfall. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1258 AM CDT Thu Jul 14 2016 Low level moist easterly upslope flow will continue through the period. There is a chance of thunderstorms at the TAF sites after 08z. VFR conditions can be expected outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 65 86 66 / 40 40 40 50 GCK 88 64 86 66 / 30 20 40 50 EHA 93 64 88 65 / 30 20 20 20 LBL 91 65 88 66 / 40 30 30 30 HYS 85 65 86 66 / 80 30 40 40 P28 89 69 88 68 / 60 60 50 50 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 414 AM CDT THU JUL 14 2016 KSZ030-031-043>046-061>066-074>081-084>090-150915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 414 AM CDT THU JUL 14 2016 /314 AM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING AND THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON WITH DAYTIME HEATING. THESE STORMS COULD CONTAIN HAIL FROM QUARTER TO GOLFBALL SIZE AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT. THESE COULD BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 506 AM CDT THU JUL 14 2016 KSZ063-076-077-141100- FINNEY KS-GRAY KS-HASKELL KS- 506 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND NORTHERN HASKELL COUNTIES UNTIL 600 AM CDT... AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR PIERCEVILLE...MOVING NORTHEAST AT 35 MPH. OTHER STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST WEST OF GARDEN CITY. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...CIMARRON...HOLCOMB...PIERCEVILLE...INGALLS...ENSIGN... CHARLESTON...PLYMELL AND KALVESTA. LAT...LON 3764 10101 3823 10103 3824 10025 3765 10024 TIME...MOT...LOC 1005Z 244DEG 30KT 3788 10065 KRUSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT THU JUL 14 2016 KSZ061-062-141045- KEARNY KS-HAMILTON KS- 512 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 545 AM CDT/445 AM MDT/... AT 511 AM CDT/411 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING NORTH OF LAKIN INTO NORTHERN KEARNY COUNTY. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEERFIELD. LAT...LON 3826 10204 3826 10112 3798 10111 3818 10204 TIME...MOT...LOC 1011Z 243DEG 21KT 3824 10180 KRUSE
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Two power poles were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652952, 652953, 652954.